North Carolina, 2022

Damaging Winds in North Carolina, May 27, 2022

May 27, 2022 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 10:28 AM EST, 54 minutes earlier.

Area forecast discussion, May 27, 10:28 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1128 AM EDT Fri May 27 2022

.SYNOPSIS...
Multiple rounds of showers and thunderstorms are likely this
afternoon and evening as a cold front approaches from the west
and eventually crosses the area tonight. High pressure settles
into the region this weekend with dry weather returning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Friday...

The latest WX analysis indicates parent sfc low pressure over
southern MI, with the upper low lagging back to the SW and
clearly seen spinning across the OH Valley. A secondary area of
low pressure/sfc troughing is pushing into the central
Appalachians. The warm front has more or less washed out over
the northern mid-Atlantic. Ongoing showers/tstms about to push
into the I-95 corridor, with rain cooled airmass farther W over
the piedmont for the time being. Best instability is present
farther east w/ SPC mesoanalysis indicating a lot of CAPE (sfc-
based values of 2000-3000 J/Kg). However, the airmass is very
moist w/ very limited/weak lapse rates. Scattered showers have
developed out ahead of the main line which brings into question
how the line survives as it pushes E to the coast over the next
few hrs (at least in terms of the severe threat). Heavy rain is
expected in any storm and will be capable of 1-2" hourly
rainfall amounts though most of the storms are likely to be
short duration so have decided against a Flash Flood Watch as
FFG is high enough to give some confidence that most areas can
handle a these rainfall amounts. 1 hr FFG is around 2" for most
of the CWA with a corridor of 1-1.5" for the urban I-64 corridor
from RIC to Hampton Roads. The threat for flash flooding will
mainly be in the urban areas of Richmond and Hampton Roads or if
storms train over a locations for more than an hour or two.

Large hail is not expected today given the warm moist air being
pulled north over the region. Freezing levels will be above
12,000 ft today.

Skies have scattered out a bit to the E but are still mostly
cloudy given the very moist airmass. High temperatures today
will be 75-80F west (late aftn as the showers move E and things
mostly dry out for a few hrs) and 80-85F east (though temps fall
back into the 70s as the rain moves in from the W).

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 415 AM EDT Friday...

The low pressure system will be north of the area and moving
across NY and New England on Saturday. High pressure will be
slow to move in behind the weak cold front tonight. However,
Saturday will be mostly dry and partly sunny. High temperatures
will be 80-85F after a warm start in the mid to upper 60s. High
pressure will be over the area on Sunday with mostly sunny
skies. Highs will rebound to the mid to upper 80s. There will
be an onshore flow at the beaches Sunday which will keep high
temperatures held in the 70s at the immediate coast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...

The medium range period will feature a return to summer as an
upper level trough slowly moves from the northern Rockies to
the northern Plains/central Canada, allowing a ridge to build
aloft from the lower MS Valley to the NE CONUS/mid Atlantic
region through Wednesday. Temperatures return to above normal
with highs in the mid 80s to around 90F for Mon/Memorial Day
(locally cooler at the Atlantic coast of the eastern shore w/
onshore flow during the aftn). As the upper ridge builds Tue-
Wed, a (weak) upper trough begins to develop to the south from
Florida to the Bahamas. Lows Mon night in the mid 60s to around
70F. Tue-Wed generally look mostly sunny/dry and hot with highs
into the lower-mid 90s inland and in the mid/upper 80s to lower
90s near the coast. Lows Tue night/Wed night in the mid 60s to
lower 70s. By Thu, the upper ridge over the local area is
forecast to weaken/flatten as a cold front approaches from the
NW. Still very warm/hot with highs in the upper 80s to lower 90s
(potentially mid 90s some areas if the front were to slow down).
Will have ~20% PoPs moving in from the NW late in the day.
Humidity levels look moderate Tue-Wed during the aftn with dew
pts in the 60s so at this point, heat indices should range from
95 to 100F.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 1100 AM EDT Friday...

IFR/LIFR conditions remain across the eastern shore but have
improved to MVFR/VFR elsewhere outside of brief VSBY reductions
in heavy rain.

Multiple rounds of thunderstorms and heavy rain continue today,
with scattered showers E of I-95 and highest coverage along/W of
I-95 through 17-18Z, shifting E of I-95 to the coast after 18Z.
However, redevelopment of showers and storms is likely after
20-21Z across the piedmont, shifting E through the evening hrs.
Predominant MVFR/VFR conditions but w/ IFR flight restrictions
likely (main VSBYs) intermittently in the heavy downpours. Winds
will be S southerly at 10-15kt w/ gusts to 20-25kt, locally
higher gusts possible in tstms.

Outlook:
The cold front moves through later tonight, with showers/tstms
diminishing in coverage after midnight, then mainly dry after
09Z. High pressure with VFR conditions returns Sat through Mon.

&&

.MARINE...outside of the strongest storms
As of 1100 AM EDT Friday...

FG remains problematic across the Atlantic water N of Parramore
Island, but VSBYs have improved elsewhere. SHRAs/tstms arriving
this afternoon/evening may lower speeds but for now...most
guidance keeps speeds 15-20 kt. SCAs up for central Ches Bay and
at the mouth...along w/ the sound and on the ocean (primarily
for seas building to around 5 ft - maybe 6 far N) - though will
pull back start time in case speeds/conditions come up quicker.
Cold front exits tonight w/ winds lowering and becoming
initially SW tonight then W (for Sat). Hi pres builds over the
mid-Atlantic region by Sun into Mon resulting in VRB winds BLO
10 kt.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ630-633-
     634.
     Small Craft Advisory until 7 AM EDT Saturday for ANZ650-652-
     654-656-658.
     Dense Fog Advisory until noon EDT today for ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...CP/LKB
SHORT TERM...CP/RMM
LONG TERM...CP/LKB
AVIATION...CP
MARINE...ALB/TMG
Hazardous weather outlook, May 27, 11:03 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1203 PM EDT Fri May 27 2022

NCZ012-VAZ064-075-076-081>083-087-088-511>522-281615-
Northampton-Caroline-Westmoreland-Richmond-Prince George-
Charles City-New Kent-Greensville-Sussex-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1203 PM EDT Fri May 27 2022

...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

VAZ048-060>062-065>069-079-080-509-510-281615-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Western Louisa-
Eastern Louisa-
1203 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Additional showers and thunderstorms are expected late this afternoon
and evening. Strong gusty winds and locally heavy rain will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ021>024-NCZ013>017-030>032-VAZ077-078-084>086-089-090-092-093-
095>097-523>525-281615-
Dorchester-Wicomico-Somerset-Inland Worcester-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-York-Newport News-Hampton/Poquoson-
1203 PM EDT Fri May 27 2022

...TORNADO WATCH 277 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ025-NCZ102-VAZ098>100-281615-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
1203 PM EDT Fri May 27 2022

...TORNADO WATCH 277 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 27, 9:08 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1008 AM EDT Fri May 27 2022

NCZ012-VAZ060-065>068-079-080-271515-
Northampton NC-Lunenburg VA-Mecklenburg VA-Nottoway VA-Dinwiddie VA-
Amelia VA-Prince Edward VA-Brunswick VA-
1008 AM EDT Fri May 27 2022

...Strong thunderstorms will impact portions of northwestern
Northampton, Mecklenburg, southeastern Prince Edward, Lunenburg,
Nottoway, western Dinwiddie, southwestern Amelia and Brunswick
Counties through 1115 AM EDT...

At 1007 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Keysville to 8 miles southwest of South
Hill to 6 miles north of Louisburg. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Hill, Blackstone, Chase City, Crewe, Victoria, Lawrenceville,
Kenbridge, McKenney, Brodnax, Amelia Courthouse, Mannboro, Brunswick,
Nottoway, Lunenburg, Clarksville, La Crosse, Burkeville, Boydton,
Alberta and Dundas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until 200 PM EDT for northeastern
North Carolina...and central, south central and southeastern
Virginia.

&&

LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
      3689 7849 3708 7844 3710 7850 3739 7794
      3702 7763 3665 7769 3655 7777 3654 7771
      3649 7772 3648 7775 3650 7782 3651 7790
      3654 7790 3655 7792 3654 7873
TIME...MOT...LOC 1407Z 229DEG 29KT 3697 7846 3663 7822 3619 7829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

BROWN
Special weather statement, May 27, 9:10 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1010 AM EDT Fri May 27 2022

VAZ048-061-062-064-068-069-509>511-271500-
Goochland VA-Western Hanover VA-Powhatan VA-Fluvanna VA-Amelia VA-
Western Louisa VA-Cumberland VA-Caroline VA-Eastern Louisa VA-
1010 AM EDT Fri May 27 2022

...Strong thunderstorms will impact portions of Louisa, northeastern
Cumberland, Goochland, southwestern Caroline, northwestern Hanover,
northwestern Amelia, Powhatan and Fluvanna Counties through 1100 AM
EDT...

At 1010 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Canton to Morven. Movement was
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fork Union around 1015 AM EDT.
  Palmyra, Columbia, Macon and Trenholm around 1020 AM EDT.
  Powhatan and Troy around 1025 AM EDT.
  Ferncliff and Kents Store around 1030 AM EDT.
  Goochland around 1035 AM EDT.
  Louisa, Oilville and Gum Spring around 1040 AM EDT.
  Mineral around 1045 AM EDT.
  Montpelier around 1050 AM EDT.

Other locations impacted by these storms include Chilesburg, Orchid,
Maidens, Three Square, Central Plains, Bremo Bluff, Whiteville, Fine
Creek Mills, Michaux and West View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 PM EDT for central and
north central Virginia.

&&

LAT...LON 3815 7810 3813 7805 3814 7801 3812 7798
      3810 7784 3806 7778 3805 7775 3802 7775
      3803 7773 3799 7766 3799 7764 3808 7755
      3793 7743 3734 7804 3761 7827 3764 7825
      3769 7824 3773 7839 3776 7841
TIME...MOT...LOC 1410Z 217DEG 44KT 3774 7834 3744 7807

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

BROWN
Special weather statement, May 27, 10:02 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1102 AM EDT Fri May 27 2022

NCZ012-VAZ067-068-079>083-087-088-092-512>516-271545-
Northampton NC-Nottoway VA-
Western Henrico (Including the City of Richmond) VA-Dinwiddie VA-
Southampton VA-Eastern Henrico VA-Greensville VA-Eastern Hanover VA-
Charles City VA-New Kent VA-Western Chesterfield VA-Prince George VA-
Sussex VA-Amelia VA-Brunswick VA-
Eastern Chesterfield (Including Col. Heights) VA-
1102 AM EDT Fri May 27 2022

...Strong thunderstorms will impact portions of northwestern
Northampton, Greensville, east central Nottoway, west central
Southampton, southeastern Hanover, central Sussex, Dinwiddie,
Chesterfield, western Charles City, Prince George, west central New
Kent, Henrico, southeastern Amelia and eastern Brunswick Counties,
the City of Colonial Heights, the City of Hopewell, the City of
Petersburg, the City of Richmond and the City of Emporia through 1145
AM EDT...

At 1101 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mannboro to 6 miles northwest of Purdy to
near Gasburg. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  McKenney, Mannboro and Wilsons around 1105 AM EDT.
  Dewitt around 1110 AM EDT.
  Dinwiddie around 1115 AM EDT.
  Carson around 1120 AM EDT.
  Radium and Chesterfield Court House around 1125 AM EDT.
  Emporia and Chester around 1130 AM EDT.
  Petersburg, Downtown Richmond, Purdy, Bon Air, Disputanta,
  Virginia State University, Bensley and Bellwood around 1135 AM
  EDT.
  Richmond, Hopewell, Virginia Commonwealth University, Virginia
  Union University, Fort Lee, Prince George and Jarratt around 1140
  AM EDT.

Other locations impacted by these storms include Grizzard, Wayside,
Booker, Ammon, Yale, Pleasant Shade, Henrico, Wharfs Store, Montrose
and Sandston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until 200 PM EDT for northeastern
North Carolina...and central, south central, southeastern and east
central Virginia.

&&

LAT...LON 3771 7727 3731 7705 3713 7713 3711 7716
      3710 7715 3669 7733 3649 7780 3651 7790
      3655 7791 3684 7772 3725 7793
TIME...MOT...LOC 1501Z 225DEG 44KT 3721 7784 3690 7766 3653 7789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

BROWN
Special weather statement, May 27, 10:05 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1105 AM EDT Fri May 27 2022

VAZ064-510>513-515-517-271545-
Eastern Hanover VA-Western Chesterfield VA-Western King William VA-
Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Caroline VA-
Eastern Louisa VA-
1105 AM EDT Fri May 27 2022

...Strong thunderstorms will impact portions of northeastern Louisa,
north central Chesterfield, northwestern Henrico, Caroline, central
Hanover and northwestern King William Counties and the City of
Richmond through 1145 AM EDT...

At 1104 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Orange to 6 miles east of
Montpelier to near Bon Air. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Laurel, Lakeside, Ladysmith and Wyndham around 1120 AM EDT.
  Mechanicsville and Glen Allen around 1125 AM EDT.
  Milford and Randolph Macon College around 1130 AM EDT.
  Bowling Green and Hanover around 1135 AM EDT.
  Fort A.p. Hill and Kings Dominion around 1140 AM EDT.
  Port Royal, Dawn and Mangohick around 1145 AM EDT.

Other locations impacted by these storms include Chilesburg,
Golansville, Guinea, Corbin, Gum Tree, Elmont, Etna Mills, Penola,
Epworth and Gilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until 200 PM EDT for central, north
central and east central Virginia.

&&

LAT...LON 3825 7723 3819 7725 3820 7722 3817 7715
      3776 7720 3761 7741 3764 7742 3759 7744
      3740 7770 3756 7766 3758 7762 3762 7765
      3780 7761 3811 7790 3805 7775 3802 7775
      3799 7764 3825 7737 3822 7728 3825 7727
TIME...MOT...LOC 1504Z 216DEG 35KT 3820 7788 3785 7757 3753 7764

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

BROWN

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hertford

When
May 27, 11:22 AM EST
Where
Hertford County, 1.38 mi N of Ahoskie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.300, -76.980

Trees and large limbs were downed just north of Ahoskie.

Thunderstorm Wind, Gates

When
May 27, 11:40 AM EST
Where
Gates County, Gates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.500, -76.770

Trees and large limbs were downed near Gates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031656, 1031658.